Our website does not support Internet Explorer. Please use Chrome, Firefox, or Microsoft Edge, or email us at hi@curistrelief.com

by Waverly Yang, The University of Texas at Austin College of Pharmacy, and Dr. Marc Goldstein, MD, Curist Medical Advisor

Curist delivers FDA-approved medicines to your door at half the price of traditional brands. We hope everyone stays safe and healthy during this time.

Xyzal and Zyrtec are very similar allergy medicines, so how do you know which allergy medication to choose for the best allergy relief?

What is Xyzal? What is Zyrtec? Is Xyzal the Same as Zyrtec?

Xyzal (levocetirizine) and Zyrtec (cetirizine) are both oral antihistamines that work for 24 hours and are available over-the-counter. They can both be used to treat indoor and outdoor allergy symptoms, such as:

  • runny nose 
  • sneezing 
  • itchy, watery eyes
  • itching of the nose or throat 
  • and other commonly associated symptoms of respiratory allergies

Both Xyzal and Zyrtec have demonstrated rapid allergy symptom relief, often with noticeable improvement after one hour of taking the medication. They are also less likely to cause drowsiness when compared to first-generation antihistamines like Benadryl (diphenhydramine).

For more information about Xyzal, check out the article written by our Curist Allergy Advisor, Dr. Marc Goldstein, MD.

What is the difference between Xyzal and Zyrtec (levocetirizine and cetirizine)?

Levocetirizine and cetirizine are the active ingredients and generic names of Xyzal and Zyrtec, respectively. You may notice that levocetirizine and cetirizine share similar names, and that is due to the similarity in their core chemical makeup. However, the slight differences in chemical structure between the two medications have resulted in a lower incidence of drowsiness in Xyzal when compared to Zyrtec.

In most stores, Xyzal is often more expensive than Zyrtec since it is considered less sedating and a newer medication on the market. Curist can help you save and offers levocetirizine and cetirizine at a fraction of the cost of the name brand in stores.

Which Works Better Xyzal or Zyrtec (levocetirizine or Zyrtec)?

Since both medications have a common core chemical structure, they generally have the same level of effectiveness, onset of action, and range of allergy symptoms treated. As with all antihistamines, the degree of symptom management and side effects may differ on an individual basis, so you may want to experiment with different antihistamines to find your best personal fit. 

What is the difference in side effects between Xyzal and Zyrtec (levocetirizine and cetirizine)?

The key difference in side effects between the two antihistamines is their likelihood to cause drowsiness. Although both medications are classified as non-sedating, varying levels of sleepiness may still occur. Xyzal is classified as a third generation antihistamine while Zyrtec is a second generation antihistamine. These classifications indicate how likely you are to experience drowsiness while taking the medication, with first generation antihistamines being the most likely to cause drowsiness while third generation antihistamines have the lowest chance for drowsiness. If you are looking for an antihistamine with a lower risk of drowsiness, it may be best to start with Xyzal.

In some cases, like in elderly populations, oral antihistamines can cause dryness. Oral antihistamines treat runny noses by drying up excessive mucus, but some may experience unwanted dryness overall. If this tends to happen to you, try a nasal steroid like Flonase (fluticasone) to treat your allergies and runny nose.


Can I take Xyzal and Zyrtec together?

It is not recommended to take both together. Taking both together can increase the risk of side effects, such as drowsiness, dry mouth, dry eyes, blurred vision, urinary retention, and constipation. It is unnecessary to take both together because of their similarity. If you are taking an antihistamine but find that it is not working effectively to bring allergy relief, try taking a different antihistamine instead. If your allergies are severe or if different antihistamines have not worked, talk to your doctor or allergist for a recommendation that works best for you.

FDA-Approved Allergy Medicine

Want Xyzal or Zyrtec? Try Curist & Save

This content is for informational use only and does not replace professional medical advice, diagnosis or treatment. It is not a substitute for and should not be relied upon for specific medical recommendations. Please talk with your doctor about any questions or concerns.